Texas, 2008Tornado and Hail in Texas, June 28, 2008
June 28, 2008 · NWS LUB · 4 events in 4 counties and zones
Scattered thunderstorms developed over the west Texas Rolling Plains during the afternoon hours on the 28th, and produced large hail up to the size of quarters and severe thunderstorm wind gusts up to 58 mph over Cottle and King Counties. These storms, which originated along a weak low-level frontal boundary, evolved into a broken complex of multicell storms that propagated southwestward over…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the west Texas Rolling Plains during the afternoon hours on the 28th, and produced large hail up to the size of quarters and severe thunderstorm wind gusts up to 58 mph over Cottle and King Counties. These storms, which originated along a weak low-level frontal boundary, evolved into a broken complex of multicell storms that propagated southwestward over the central South Plains. Newly developing storms along the boundary over northern Terry County provided sufficient updraft stretching to develop a weak non-mesocyclonic tornado near Meadow. No damage was reported to be associated with any of the severe weather over the South Plains region on the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 28, 2:26 AM CST, 11 hours 4 minutes earlier.
Area forecast discussion, Jun 28, 2:26 AM CST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
326 AM CDT SAT JUN 28 2008
.SHORT TERM...
THE FORECAST THIS MORNING CENTERS AROUND RAIN CHANCES TODAY AND
TONIGHT. EARLY MORNING THUNDERSTORM COMPLEX CONTINUES TO HOLD ITS
OWN ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE AND SOUTHWEST
OKLAHOMA AT 3Z...AS IT SAGS SLOWLY SOUTH-SOUTHEAST.
ADDITIONALLY...LIGHTER SCATTERED SHOWERS AND ISOLATED STORMS WERE
NOTED FROM THE WESTERN PERMIAN BASIN INTO SOUTHEAST NEW
MEXICO...ROTATING AROUND A WEAK SHORTWAVE SPINNING IN THAT VICINITY.
THINK ACTIVITY WILL GENERALLY WANE THROUGH THE MORNING HOURS...BUT
HAVE DECIDED TO HANG ONTO SLIGHT CHANCE POPS FOR MOST OF THE AREA
/FAVORING THE WEST AND NORTHEAST/ WHERE A FEW SHOWERS/STORMS MAY
PERSIST. HOWEVER...BETTER PRECIPITATION CHANCES WILL RENEW THIS
AFTERNOON AND EVENING...THANKS TO AN APPROACHING COLD FRONT FROM THE
NORTH AND THE LINGERING DISTURBANCE ROTATING ACROSS SOUTHEAST NEW
MEXICO. AS IS ALWAY THE CASE THOUGH...THE DEVIL IS IN THE DETAILS.
PLUS...THERE ARE PLENTY OF OUTFLOW BOUNDARIES THAT WILL BE ROAMING
THE AREA /MOSTLY FROM CONVECTION OUTSIDE THE CWA FRIDAY NIGHT/...AND
THUS COULD NOT RULE OUT STORM INITIATION ALMOST ANYWHERE THIS
AFTERNOON. STILL...THE PRIMARY FOCUS FOR STORM DEVELOPMENT WILL BE
ALONG THE COLD FRONT /CURRENTLY LOCATED FROM SOUTHEAST KANSAS INTO
THE EXTREME NORTHWEST TEXAS PANHANDLE/ THAT WILL LIKELY BE IN THE
VICINITY OF THE SOUTHERN TEXAS PANHANDLE BY LATE THIS AFTERNOON OR
EARLY THIS EVENING. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP ALONG THE FRONT...WITH THE CONVECTIVE OUTFLOWS LIKELY
HELPING TO PROPEL THE FRONT SOUTH THROUGH THE REMAINDER OF THE CWA
THIS EVENING. OTHER MORE CONCENTRATED FOCUS FOR THUNDERSTORM
DEVELOPMENT WILL BE OVER THE SOUTHWEST SOUTH PLAINS...IN CLOSE
PROXIMITY TO SPINNING DISTURBANCE THAT IS PROGGED TO STAY PUT
THROUGH THE DAY. AS IN THE LAST COUPLE OF DAYS...THE DEEP LAYER
SHEAR WILL BE RATHER LIMITED...BUT MODERATE AMOUNTS OF INSTABILITY
WILL LIKELY SUPPORT SOME STRONG TO SEVERE MULTICELL
THUNDERSTORMS...WITH STRONG WINDS AND LARGE HAIL THE PRIMARY
THREATS. ALSO...THE RELATIVELY WEAK STEERING FLOW COMBINED WITH
PWATS PROGGED TO INCREASE WELL ABOVE AVERAGE WILL SUPPORT SOME HEAVY
DOWNPOURS WITH LOCALIZED FLOODING. THE RAIN CHANCES WILL SHIFT SOUTH
OVERNIGHT TONIGHT WITH THE FRONT/OUTFLOW.
TEMPERATURES TODAY SHOULD BE A COUPLE OF NOTCHES COOLER THAN
FRIDAY...THOUGH THE ABSOLUTE VALUES WILL BE DICTATED ON EXACTLY HOW
MUCH SUN WE SEE AND THE PROGRESS OF THE COLD FRONT.
.LONG TERM...
EXPECT STORMS WILL HAVE MOVED SOUTH OF THE FCST AREA BY 12Z
SUNDAY...BUT WILL RETAIN SLIGHT CHC TO LOW END CHC POPS THROUGH
18Z GIVEN SMALL POTENTIAL FOR SOME ELEVATED SHOWERS/STORMS NORTH
OF THE OUTFLOW/FRONT. DURING PEAK HEATING IN THE AFTN EXPECT LOW
LEVEL FOCUS TO BE SOUTH OF THE FCST AREA WITH SOME POTENTIAL FOR
DEVELOPMENT NEAR THE NEW MEXICO STATE LINE. SLIGHT CHANCE IN WRN
AND SRN ZONES THROUGH SUNDAY NIGHT STILL LOOK FINE. APPEARS TEMPS
WILL BE RELATIVELY COOL WITH HIGHS ONLY IN THE 80S WITH DECENT
PUSH OF COOLER AIR FROM THE NORTH.
BEYOND SUNDAY PATTERN TO REMAIN FAIRLY STAGNANT WITH UPPER RIDGE
ANCHORED OVER THE INTERMOUNTAIN REGION AND N/NE FLOW ALOFT OVER
THE FCST AREA GENERALLY BEING UNCONDUCIVE TO STORM DEVELOPMENT
ACROSS THE FCST AREA. EXCEPTION MAY BE ALONG THE NEW MEXICO LINE
NEAR PERSISTENT SFC TROUGH AND WILL MAINTAIN SLIGHT CHC OF
AFTN/EVE POPS THROUGH NEXT WEEK THERE. MAY STILL HAVE TO DEAL WITH
A MORE SIGNIFICANT SHORT WAVE TROUGH TUES/WED TIME FRAME ALTHOUGH
MODELS ARE BACKING OFF THIS SOLUTION A BIT. GUIDANCE TEMPS NEAR TO
JUST A BIT ABOVE SEASONAL NORMS IS REASONABLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 87 61 82 60 89 / 30 50 20 20 20
TULIA 86 62 85 59 91 / 40 50 20 10 10
PLAINVIEW 88 62 85 60 90 / 30 50 20 10 10
LEVELLAND 90 62 84 63 91 / 30 50 20 20 10
LUBBOCK 91 65 85 63 91 / 30 50 20 10 10
DENVER CITY 92 62 83 63 91 / 30 50 30 20 20
BROWNFIELD 92 63 83 63 91 / 30 50 30 20 10
CHILDRESS 93 68 87 64 92 / 30 50 20 10 10
SPUR 93 66 85 62 90 / 20 50 20 10 10
ASPERMONT 96 68 85 63 92 / 20 50 30 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
23/07
Hazardous weather outlook, Jun 28, 4:12 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
512 AM CDT SAT JUN 28 2008
TXZ021>044-291015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
512 AM CDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A COLD FRONT ACROSS THE SOUTHERN TEXAS PANHANDLE THIS
AFTERNOON...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE ACROSS
THE WESTERN SOUTH PLAINS...NEAR AN UPPER LEVEL DISTURBANCE. ALTHOUGH
WIND SHEAR WILL BE RELATIVELY WEAK...MODERATE INSTABILITY WILL
PROMOTE MULTICELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND
STRONG WINDS. THE THUNDERSTORMS ARE EXPECTED TO SPREAD AND DEVELOP
SOUTHWARD OVER THE REMAINDER OF THE AREA THIS EVENING. IN
ADDITION...RELATIVELY SLOW STORM MOTION COMBINED WITH AN
INCREASINGLY MOIST ATMOSPHERE WILL SUPPORT HEAVY RAIN AND THE THREAT
FOR LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jun 28, 1:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
209 PM CDT SAT JUN 28 2008
TXZ024-282015-
BRISCOE TX-
209 PM CDT SAT JUN 28 2008
...STRONG THUNDERSTORM ACROSS NORTHERN BRISCOE COUNTY...
AT 206 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN BRISCOE COUNTY...ABOUT 12 MILES
NORTH OF SILVERTON...OR 8 MILES NORTHEAST OF MACKENZIE RESERVOIR...
MOVING NORTH AT 5 MPH.
SMALL HAIL AND VERY HEAVY RAIN ARE EXPECTED WITH THIS STORM. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
BRIEF...STRONG WIND GUSTS SHOULD ALSO BE EXPECTED. MOVE TO A PLACE
OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING CAN STRIKE SOME DISTANCE FROM THE PARENT
THUNDERSTORM. MOVE TO SAFE SHELTER NOW. IF YOU ARE BOATING ON THE
MACKENZIE RESERVOIR...DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
Special weather statement, Jun 28, 1:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
221 PM CDT SAT JUN 28 2008
TXZ023>025-030>032-282015-
SWISHER TX-BRISCOE TX-HALL TX-MOTLEY TX-COTTLE TX-FLOYD TX-
221 PM CDT SAT JUN 28 2008
...AN AREA OF STRONG THUNDERSTORMS LOCATED ACROSS PORTIONS OF
FLOYD...COTTLE...MOTLEY...HALL...BRISCOE AND SWISHER COUNTIES...
AT 216 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM 9 MILES NORTH OF SOUTH
PLAINS TO 4 MILES WEST OF PADUCAH...OR FROM 8 MILES SOUTH OF
SILVERTON TO 4 MILES WEST OF PADUCAH...MOVING SOUTHWEST AT 6 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.
Event by event
2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Cottle
- When
- June 28, 1:30 PM CST to 1:45 PM CST
- Where
- Cottle County, Paducah
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.020, -100.300
The Paducah Fire Department reported that dime to quarter size hail fell between 13:30 and 13:45 CST.
Thunderstorm Wind, King
- When
- June 28, 3:15 PM CST
- Where
- King County, 10 mi WSW of Guthrie
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.565, -100.490
The Texas Tech University West Texas Mesonet measured a severe thunderstorm wind gust of 58 mph southwest of Guthrie. No damage was reported.
Hail, Dickens
- When
- June 28, 3:40 PM CST
- Where
- Dickens County, 6 mi E of Dickens
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.620, -100.726
Dickens County law enforcement officials reported penny size hail along U.S. Highway 62/82 east of Dickens.
Tornado, Terry
- When
- June 28, 3:55 PM CST to 4:05 PM CST
- Where
- Terry County, 3.25 mi NNE of Meadow to 2.65 mi NNE of Meadow
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 33.373, -102.178
The broadcast media relayed photographs of a non-mesocyclonic tornado near U.S. Highway 62/82 north of Meadow. The tornado reportedly remained in open country just south of the Hockley and Terry County line for approximately ten minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101056, 101057, 101058, 101059.